Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 14, NWS Dodge City, KS

April 23, 2008Clark County, Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 23, 2008, 8:46 AM CDT for Clark County, Meade County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2008, 8:46 AM CDT (13:46 UTC)
Expired
Apr 23, 2008, 9:30 AM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Clark County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 53 km from the middle of the area, began a volume at 13:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 8:55 AM CDTHAIL 16 Se Meade, KS
Apr 23, 9:09 AM CDTHAIL 1.754 Ssw Fowler, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 1.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1038 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1038 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 231346
SVRDDC
KSC025-119-231430-
/O.NEW.KDDC.SV.W.0014.080423T1346Z-080423T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
846 AM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CLARK COUNTY IN SOUTHWEST KANSAS.
  NORTHEASTERN MEADE COUNTY IN SOUTHWEST KANSAS.

* UNTIL 930 AM CDT

* AT 845 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 15 MILES SOUTH OF FOWLER...OR 10 MILES SOUTHEAST
  OF MEADE...MOVING NORTHEAST AT 26 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FOWLER...
  RURAL RESIDENCES OF NORTHEASTERN MEADE AND WESTERN CLARK COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3746 10024 3735 9992 3711 10016 3717 10031
TIME...MOT...LOC 1346Z 203DEG 23KT 3718 10021

$$

UMSCHEID
2 follow-up statements
000 
WWUS53 KDDC 231358
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
857 AM CDT WED APR 23 2008

KSC025-119-231430-
/O.CON.KDDC.SV.W.0014.000000T0000Z-080423T1430Z/
MEADE KS-CLARK KS-
857 AM CDT WED APR 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR NORTHWESTERN CLARK AND NORTHEASTERN MEADE COUNTIES...

AT 854 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 9 MILES SOUTH OF
FOWLER...OR 6 MILES SOUTHEAST OF MEADE...MOVING NORTH AT 28 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FOWLER...
  RURAL RESIDENCES OF NORTHEASTERN MEADE AND NORTHWESTERN CLARK
  COUNTIES.

AT 850 AM...THERE WAS A SPOTTER REPORT OF QUARTER SIZE HAIL 6 
MILES SOUTHEAST OF MEADE.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL.

LAT...LON 3746 10024 3739 10003 3720 10016 3724 10029
TIME...MOT...LOC 1357Z 190DEG 24KT 3727 10024

$$

UMSCHEID
000 
WWUS53 KDDC 231410
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
910 AM CDT WED APR 23 2008

KSC025-231420-
/O.CAN.KDDC.SV.W.0014.000000T0000Z-080423T1430Z/
CLARK KS-
910 AM CDT WED APR 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARK COUNTY IS
CANCELLED...

THE GREATEST THREAT FOR DAMAGING HAIL WITH THIS STORM WILL REMAIN
OVER NORTHEASTERN MEADE COUNTY.

LAT...LON 3746 10024 3741 10011 3731 10016 3733 10025
TIME...MOT...LOC 1410Z 190DEG 24KT 3736 10022

$$

KSC119-231430-
/O.CON.KDDC.SV.W.0014.000000T0000Z-080423T1430Z/
MEADE KS-
910 AM CDT WED APR 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR NORTHEASTERN MEADE COUNTY...

AT 908 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 3 MILES SOUTHWEST OF FOWLER...MOVING
NORTH AT 28 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FOWLER...
  RURAL RESIDENCES OF NORTHEASTERN MEADE COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL.

LAT...LON 3746 10024 3741 10011 3731 10016 3733 10025
TIME...MOT...LOC 1410Z 190DEG 24KT 3736 10022

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:26 AM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Apr 23, 3:26 AM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
326 AM CDT WED APR 23 2008

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE HIGH TEMPS TODAY, AREAS OF FOG, AND
CHANCES FOR THUNDERSTORMS.

A SOUTHERN BRANCH SHORTWAVE TROUGH WILL EJECT NORTHEASTWARD FROM NEW
MEXICO INTO WESTERN KANSAS AND OKLAHOMA TODAY BRING A CHANCE FOR
THUNDERSTORMS. NOT ALOT OF GROUND HEATING IS EXPECTED SO CAPE
FORECAST ONLY AROUND 1000 J/KG AND THIS COULD LIMIT THE SEVERE
THREAT. BUT A FEW LARGE HAILERS STILL POSSIBLE. HIGHS TODAY WILL
AUGMENTED BY HOW MUCH CLOUD REMAINS AFTER MORNING STRATUS AND
POSSIBLE FOG. MET GUIDANCE IS THE COOLEST FOR HIGHS TODAY AROUND 67
WITH FWC LOOKING WAY TOO WARM AND AROUND 78, UNLESS LOTS OF SUNSHINE
BREAKS OUT. WILL TREND TOWARD COOLER MET GUIDANCE OF AROUND 70 TO
MID 70S WEST. QPF IS FORECAST TO RUN ON AVERAGE FROM .10 TO .40 WITH
THE SREF ONLY SHOWING AROUND .15 INCHES OF RAINFALL TOTAL.

AS THE SHORTWAVE TROUGH MOVES EAST OF DODGE CITY BY AROUND 7PM
TONIGHT, ANY THUNDERSTORMS SHOULD END BY MIDNIGHT. STRATUS IS
FORECAST TOO AGAIN DEVELOP OVERNIGHT AND LOWS SHOULD STAY VERY MILD
IN THE LOW TO MID 50S NORTH AND WEST TO LOWER 60S SOUTHEAST.

ON THURSDAY A WARM FRONT IS FORECAST TO MOVE INTO THE CENTRAL CWA
WITH CLEARING SKIES WEST AND WARMING TEMPS INTO THE MID 80S WEST. AN
UNSTABLE ATMOSPHERE CONTINUES IN THE EAST CWA WITH HIGHER DEWPOINTS
AND WILL CONTINUE THE SMALL POP EAST IN CASE SOMETHING DEVELOPS AND
POSSIBLY INTO THURSDAY NIGHT.

A STRONG COLD FRONT WILL BRING GOOD NORTHWEST WINDS ON THURSDAY
NIGHT WITH MOSTLY CLEAR SKIES. MODELS SUGGEST AN MCS UP IN FAR
NORTHWESTERN KANSAS AND NEBRASKA BUT DRY INTO SOUTHWEST KANSAS. THE
COLD FRONT SHOULD COME THROUGH AROUND MIDNIGHT WITH NORTHWEST WINDS
OF 20 TO 30 MPH. OVERNIGHT LOWS IN THE MID TO UPPER 40S WEST TO MID
50S SOUTHEAST LOOK GOOD.

DAYS 3-7...

MEDIUM RANGE MODELS IN BETTER AGREEMENT TONIGHT.  ONE SHORTWAVE
TROUGH WILL MOVE THROUGH THE PLAINS ON FRIDAY, WITH THE SFC FRONT
MOVING BY IN THE MORNING AND HIGH PRESSURE BUILDING IN.  GOING
FORECAST HAD DRYING TREND, AND SAW LITTLE REASON TO CHANGE THIS.  ON
SATURDAY, ALL THE MODELS BRING ANOTHER SHORTWAVE TROUGH INTO THE
PLAINS, WITH A DECENT SFC LOW DEVELOPING AND A FRONT PUSHING DOWN.
BOTH THE GFS AND ECMWF SPIT OUT SOME PRECIP WITH THIS FRONT SATURDAY
NIGHT, AND THE ENSEMBLES HAVE DECENT PROBABILITIES.  BUMPED UP POPS
JUST A TAD IN NORTH AND EAST.  AFTER THE FRONT PASSES, 850MB TEMPS
WILL GET DOWN INTO THE SINGLE DIGITS ON SUNDAY IN OUR EASTERN
COUNTIES, SO BUMPED DOWN HIGHS A COUPLE OF DEGREES.  CONDITIONS
SHOULD BECOME DRIER AND WARMER EARLY NEXT WEEK AS THE UPPER TROUGH
MOVES EAST AND WE GET WEAK RIDGING/ZONAL FLOW BETWEEN SYSTEMS.
MINOR TWEAKS ELSEWHERE IN THE FORECAST.

.AVIATION...

EASTERLY FLOW CONTINUES TO BRING MOISTURE INTO WESTERN KS, ALTHOUGH
NOT QUITE AS FAST AS PREVIOUSLY EXPECTED.  IFR AND LOWER CEILINGS
AND VIS SHOULD ARRIVE SHORTLY BEFORE 12Z, ABOUT 2-3 HRS SLOWER THAN
PREVIOUS FORECASTS.  SOME OF THE STRATUS WILL START MIXING OUT BY
AFTERNOON, BUT THERE COULD BE SOME LIMITATIONS TO CEILINGS AND VIS
AS SCATTERED SHOWERS AND THUNDERSTORMS MOVE IN.  TS ACTIVITY WILL
MOVE EASTWARD THROUGHOUT WEDNESDAY NIGHT BUT STRATUS WILL AGAIN FORM
BY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  58  82  49 /  50  40  20  20
GCK  72  56  83  45 /  40  30  20  20
EHA  76  52  84  45 /  40  30  10  10
LBL  75  56  84  48 /  50  40  10  10
HYS  71  57  79  46 /  50  40  20  30
P28  72  62  81  54 /  60  40  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/26
Hazardous weather outlook, Apr 23, 3:46 AM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
346 AM CDT WED APR 23 2008

KSZ030-031-043>046-061>066-074>081-084>090-241000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
346 AM CDT WED APR 23 2008 /246 AM MDT WED APR 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE NORTHEASTWARD FROM NEW MEXICO
INTO SOUTHWEST AND SOUTH CENTRAL KANSAS TODAY. GOOD MOISTURE WILL
CONTINUE TO BE DRAWN NORTHWARD INTO WESTERN KANSAS. THIS WILL GIVE
A CHANCE FOR THUNDERSTORMS TODAY...SOME POSSIBLY SEVERE WITH LARGE
HAIL. THE STORMS ARE THEN EXPECTED TO END FROM WEST TO EAST BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR MORE THUNDERSTORMS BY THURSDAY AFTERNOON AS
A WARM FRONT MOVES INTO SOUTH CENTRAL KANSAS...MAINLY EAST OF AN
ASHLAND TO DIGHTON LINE. SOME OF THESE COULD ALSO BECOME SEVERE WITH
LARGE HAIL. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON SATURDAY
NIGHT...HOWEVER IT IS TOO EARLY TO TELL IF THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND
TONIGHT...HOWEVER PLEASE RELAY ANY REPORTS OF LARGE HAIL OR OTHER
SEVERE WEATHER.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Local storm report, Apr 23, 8:44 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
844 AM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     HAIL             5 E CENTERVIEW          37.79N 99.18W
04/23/2008  E0.88 INCH       EDWARDS            KS   PUBLIC

&&

01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 8:27 AM CDTSevere Thunderstorm WarningDDCEdwards, Stafford33 min
Apr 23, 9:18 AM CDTSevere Thunderstorm WarningDDCFord, Gray, Meade30 min
Apr 23, 9:22 AM CDTSpecial Weather StatementDDCStafford38 min
Apr 23, 9:58 AM CDTSevere Thunderstorm WarningDDCFord, Gray, Meade47 min
Apr 23, 10:37 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt38 min
Apr 23, 10:58 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa32 min
Apr 23, 11:09 AM CDTSpecial Weather StatementDDCFord36 min
Apr 23, 11:14 AM CDTSevere Thunderstorm WarningDDCFord, Hodgeman46 min
Apr 23, 11:57 AM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman29 min
Apr 23, 12:05 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford27 min
Apr 23, 2:55 PM CDTSpecial Weather StatementDDCSeward50 min
Apr 23, 3:04 PM CDTSevere Thunderstorm WarningDDCGray, Haskell32 min
Apr 23, 3:31 PM CDTSpecial Weather StatementDDCFinney44 min
Apr 23, 4:05 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens40 min
Apr 23, 4:41 PM CDTSpecial Weather StatementDDCGrant34 min
Apr 23, 5:16 PM CDTSpecial Weather StatementDDCKearny29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.